Local reactions from the use of oral penicillin (glossitis, stomatitis and vesicular cheilitis) have frequently been described. However, another type of reaction has been reported in the foreign literaure1 but not in the American journals. The condition itself, black hairy tongue, has been known for many years, but its association with penicillin therapy is of recent note. I have observed this reaction to penicillin and believe that it is of sufficient interest to be documented.
REPORT OF CASES
In January 1948 a white woman aged 37 had been using penicillin lozenges for a sore throat. Discoloration of the tongue was observed a few days later. She was examined on the eighth day, at which time the tongue presented a velvety appearance and was brownish black on its medial and posterior portions. The filiform papillae were hypertrophied and bent like the nap of wet, heavy velvet when stroked